A Wigan schoolgirl admits she is “lucky to be alive” after an ecstasy pill put her in a coma.
In an exclusive interview with the Wigan Evening Post, Leah Robinson today bravely agreed to talk about “a big mistake that nearly killed me,” saying she had learned her lesson and hoped that what happened to her would send a strong message to others too.
The Pemberton 16-year-old had been out with friends around Marsh Green and Norley on Christmas Day evening and says that at some point she was handed her first ever “e” pill.
After taking it she collapsed, was rushed to hospital and doctors at Wigan Infirmary’s intensive care unit put her into an induced coma, telling family to prepare themselves for the worst.
The drug caused her body temperature to plummet to hypothermic levels. At one point it was just 26 degrees Celsius, when the norm is 36 to 37.
Her terrified mum Kerry posted images on Facebook of Leah in her hospital bed festooned in wires and tubes as she battled for life, saying she was praying for her recovery and warning other youngsters not to dabble in drugs.
There is so much of what happened that I can’t remember but I know I have been very lucky and I won’t be trying drugs againLeah Robinson
Mercifully the treatment Leah received and her own constitution meant that she fought back from the brink and is now fully recovered.
But the youngster, who is preparing for her GCSEs at Abraham Guest Academy this summer, acknowledges that it was a close-run thing.
She said: “There is so much of what happened that I can’t remember but I know I have been very lucky and I won’t be trying drugs again.
“We were out in the evening, first at a friend’s in Marsh Green and then at another in Norley and at some point I got a pill. I can’t remember where and I had never had one before. After that is a blank until I woke up in hospital surrounded by tubes and machines.
“It was a bit frightening because I had no idea where I was at first or what had happened to me.
“Everyone, including the doctors said that I was very lucky.
“They did not think I was going to pull through. They had to flush me out and kept me warm because I had hypothermia. But fortunately there are no long-lasting effects. I am very grateful to the medical staff who were all very nice.”
Leah was kept in intensive care for three days before she was allowed home.
A friend of Leah was also taken to hospital as a precaution after also taking an ecstasy but did not have the same bad reaction.
A spokesman for Greater Manchester Police, said: “At about 1.30am on Monday December 26, police were called by the ambulance service to reports that they were treating a critically ill 16-year-old girl who had taken ecstasy.
“The girl was taken to hospital and is now recovering at home.
“A 16-year-old boy was arrested on suspicion of possession with intent to supply a class a drug and has been bailed until February 20.”
Kerry, who has three other children and lives in Kirkby, said: “It was a terrifying time. At one point I thought we had lost her. I think she has learnt her lesson and I hope other young people learn from her mistake too.”
Prof Kate Ardern, director of public health for Wigan Council, said: “The exact contents of any ecstasy tablet are unknown and can cause dangerous side-effects such as severe illness, admission to hospital and in some cases even death.
“I would advise all young people to stay safe and keep away from taking such drugs.”
Addaction Wigan and Leigh added that they have become aware of the ease with which young people are obtaining drugs through social media, noting that “young people need to be mindful of what they are offered on these platforms.”